banana medicine

Canada
May 7, 2007 4:08pm CST
my daughter was put on antibiotics today. it is that banana flavoured one that most kids get. anyway that is the one food i can't get her to eat, she hates banana everything. what's the best way to give it to her so she doesn't spit it out. she's 3. can i mix it in anything.
2 people like this
8 responses
@pumpkinjam (5800)
• United Kingdom
7 May 07
Try to get her to take it anyway. If she absolutely refuses, you could give it her with a glass of milk. This shouldn't have any affects on the medicine but it should make the taste more bearable for her.
1 person likes this
• Netherlands
7 May 07
I have had to work with demented seniors for a while and they can be pretty much like kids, they'd just swallow the milk and spit out the pill. No mater what you do if they refuse you can't make them take it. Unless you'd throw in the pill, hold the face back and add milk so they'll swallow out of a reflex. But that's not something you'd do to a kid.
2 people like this
• United Kingdom
7 May 07
You are talking about pills. This is medicine which can be disguised in the milk. It may still be spat out but the chances are that the child won't even notice the medicine is there.
1 person likes this
• Canada
7 May 07
right it's liquid medicine so it wouldn't be anything she could save in her mouth while drinking and spit out.
@crazynurse (7489)
• United States
8 May 07
Call your pharmacist, the one who mixed it. Ask him/her what you can mix the liquid medicine with. Some medicines cannot be mixed with milk as the milk coats the gut and hinders absorption. Some medicines ccan't be mixed with juice as the acidity of the juice alters the medicine! Ask the pharmacist! By doing this, perhaps he/she will feel bad and let you come back and get a new bottle at no charge!!! The mixers come in grape, cherry, bubblegum and other flavors! Let them make a note on the computer that banana is out of the question for future med mixtures too! That way, when they pull up her name, it will show: NO BANANA!!
1 person likes this
• Canada
13 May 07
thanks for the advice. she is taking it but is toughing it out. she's really not a fan of the flavour but she is doing good with it. thanks for the advce. i'll let the pharmacist know next time that she doesn't like the banana before i hand over the perscription.
@tad1fan (3373)
• Canada
12 May 07
My oldest son was the same way....I use to give it to him in a glass of milk,it's the only thing that hides the banana smell and taste
1 person likes this
@rapolu_cs (1184)
• India
8 May 07
I think antibiotics are very effective only when they are taken directly but i heard it is not so good effecter if we mix it with the other food stuff but i advise you to mix it with some quantity of milk or with any of the shake she likes most but prior to all this it is better to have the doctors advise,any iam very sorry for your daughter and i wish a very good health for her and all the best for you at the same time.
@foxyfire33 (10009)
• United States
8 May 07
I've never heard of banana flavored either so I'm hesitant to say what to add it to since I'm not familiar with it. All I can suggest is that you could measure it out into the approved cup and then transfer it into one of those syringe type dispensers. That way you can squirt it into the back of her mouth and bypass the taste buds. Usually if the liquid can get to the back of the mouth, it's harder to spit it back out as the reflex will cause the liquid to go down the throat instead even if she tries. Otherwise maybe mix it with ice cream? Not sure if that would hurt the effectiveness but flavors other than vanilla will probably hide the taste and what kid will refuse ice cream. If none of that will work for you then I guess you'll have to see if you can exchange it for a different flavor. Maybe they can even give you pills that can be crushed. My son has them because of his heart condition we have to have an antibiotic on hand at all times and obviously the liquid form isn't practical. They can be mixed with pretty much anything...juice, milk, applesauce, ice cream...we even sprinkled them on scrambled eggs once. Good luck with figuring this out and hope your daughter feels better soon!
1 person likes this
@nishdan01 (3055)
• Singapore
8 May 07
If your child has trouble taking a pill, ask your pharmacist if another form of the medicine is available. If your child spits a little medicine out, do not give an extra amount. Some children do not like the taste of medicine. Some medicines may be mixed with a little food or liquid. Before you do this, talk to the pharmacist as some medications should not be taken with certain foods, or in some cases, with food at all. When giving a liquid medicine, angle the syringe or dropper toward the inside of the cheek and toward the back of the mouth. If the child tries to spit, gently hold the cheeks together. Give medicines to children when they are sitting. It may be helpful if at least two responsible family members know how to give a medicine to a child. If the child vomits right after the medicine is given, you may repeat the dose. (You should be able to see the medicine in the vomit.) Wait 10 minutes before giving another dose. If the child vomits again, call your child's doctor or clinic for advice. Dealing with the horrible taste. There are several things you can do to mitigate the bad taste of antibiotics. Some children will take it if it is mixed with food or juice. Sometimes it works for your child to hold some juice or yogurt ready and quickly take a sip or bite after the antibiotic. One parent found that her daughter liked to drink from a glass of water in between squirts of the medicine. The most common antibiotic prescribed for children is liquid, but it also comes in tablet form. Some kids may prefer chewing a tablet. It may also be easier to mix a tablet into juice, yogurt, applesauce, jam or ice cream to hide the taste.
@PsychoDude (2018)
• Netherlands
7 May 07
No, you shouldn't mix any medication unless it's meant to be mixed since it can lose its effect and also uptake can become too rapidly at once. Asides from that, if one doesn't like the taste of something it'll be easy to taste it over anything else. When people hate butter in example and you put the slightest on a sandwich by just cleaning of the knife or something already on it, they'll taste it. So you'd end up with a lot more than just 1 little pill of bad tasting stuff for her to take. You can try and put it in some really sweet juice and give her a sip, most kids would like sweetness and if she'd drink it away like that as a whole pill it'd be done easiest. You can also try to exchange them for others, many pharmacists will have them in a couple of tastes or just the normal medicine taste rather than banana flavored only, so if it really would be that much of a problem that might be worth a shot.
1 person likes this
@creematee (2810)
• United States
14 May 07
After trying to get my son to take a liquid steroid medicine for his athesma, I thought I impossible to ever get him to take medicine again! I will tell you, however, that giving him an ice cube, or popcicle before the medicine, numbs the taste buds on the tounge, and the medicine goes down easier. Then he got to finish the popcicle when he was done. I started buying the Mr. Freeze pops. They are the popcicles that come in the plastic tube. I could break those in half, and not give him a lot at a time. Really helpful when he had to take meds 3 times a day! I just saw this was over a week old, but it still may come in handy for you. Good luck with any future medications!! :)